Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 1998, 6:35 PM CDT for Buchanan County, Clinton County, DeKalb County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 6:35 PM CDT (23:35 UTC)
- Expired
- May 23, 1998, 7:20 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Buchanan County, MO, Clinton County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:56 PM CDT | Hail 0.75 | Cameron, MO | Dime-size hail was reported by a spotter at Cameron. |
| May 23, 7:00 PM CDT | Hail 0.75 | Osborn, MO | Dime-size hail was reported by a spotter in Osborn. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1450 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
005 WUUS1 KMCI 232333 RRA SVRMCI MOC021-049-063-240020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 635 PM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHWESTERN MISSOURI CLINTON COUNTY IN NORTHWESTERN MISSOURI DE KALB COUNTY IN NORTHWESTERN MISSOURI * UNTIL 720 PM CDT * AT 633 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR AGENCY...ANOTHER STORM JUST NORTH OF PLATTSBURG...AND A THIRD SEVERE STORM NEAR CAMERON...MOVING NORTH- NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKSDALE BY 650 PM MAYSVILLE BY 7 PM HAIL TO ONE INCH IN DIAMETER AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 23, 3:10 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT SAT MAY 23 1998 AIRMASS ONCE AGAIN EXTREMELY UNSTABLE THIS PM. CNVCTN FIRING OVER SRN MO WHERE CAP IS WEAKER. VSBL STLT IMAGERY SHOWS LEADING EDGE OF SPEED MAX OVER WRN OK. XPCT CONVECTION FURTHER NORTH NEAR BOUNDARY LATE THIS AFTERNOON/EVENING. PRIND ARE THAT CONVECTION SHOULD DIE OFF AS SPEED MAX EXITS SOON AFTER MIDNIGHT BUT COULD CONTINUE INTO ERY AM HOURS IF IT INITIATES FAR ENOUGH WEST. ATMOSPHERE REMAINS UNSTABLE THROUGH PD...BUT WITH NO TRIGGERS TO BE FOUND WILL WAIT ON SRN STREAM WV TO REINDRODUCE POPS. MOST ACTIVITY SHOULD BE S OF CWA...BUT WL PUT IN LOW POPS ACRS CWA MONDAY FOR AIRMASS CONVECTION. .EAX... MO...NONE. KS...NONE. JHV
In the hours before
Special weather statement, May 23, 1:00 PM CDT, 5 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT SAT MAY 23 1998 ...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON OR TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS EVENING WITH THE GREATEST RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON TO MOBERLY. THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A THREAT OF ISOLATED TORNADOES LATE THIS AFTERNOON OR THIS EVENING ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO MOBERLY. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS AND PREPARE FOR POSSIBLE ACTIVATION. DISCUSSION: A LOW PRESSURE SYSTEM WAS LOCATED NEAR TOPEKA WITH A STATIONARY FRONT STRETCHING FROM KANSAS CITY EAST TO COLUMBIA. A VERY UNSTABLE AIR MASS REMAINED IN PLACE ACROSS THE AREA...ESPECIALLY ALONG AND SOUTH OF THE STATIONARY BOUNDARY. WITH EXTREME INSTABILITY ...VERY LARGE HAIL IS POSSIBLE. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS WIND PROFILES ARE MARGINALLY FAVORABLE. THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT EXTENDING SOUTHWEST INTO OKLAHOMA WILL MOVE SLOWLY EAST INTO CENTRAL MISSOURI TONIGHT...DIMINISHING THE THREAT OF THUNDERSTORMS ESPECIALLY AFTER MIDNIGHT. DB
Special weather statement, May 23, 1:00 PM CDT, 5 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241200- HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME OF ISSUANCE NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SAT MAY 23 1998 ...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON OR TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS EVENING WITH THE GREATEST RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON TO MOBERLY. THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A THREAT OF ISOLATED TORNADOES LATE THIS AFTERNOON OR THIS EVENING ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO MOBERLY. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS AND PREPARE FOR POSSIBLE ACTIVATION. DISCUSSION: A LOW PRESSURE SYSTEM WAS LOCATED NEAR TOPEKA WITH A STATIONARY FRONT STRETCHING FROM KANSAS CITY EAST TO COLUMBIA. A VERY UNSTABLE AIR MASS REMAINED IN PLACE ACROSS THE AREA...ESPECIALLY ALONG AND SOUTH OF THE STATIONARY BOUNDARY. WITH EXTREME INSTABILITY ...VERY LARGE HAIL IS POSSIBLE. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS WIND PROFILES ARE MARGINALLY FAVORABLE. THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT EXTENDING SOUTHWEST INTO OKLAHOMA WILL MOVE SLOWLY EAST INTO CENTRAL MISSOURI TONIGHT...DIMINISHING THE THREAT OF THUNDERSTORMS ESPECIALLY AFTER MIDNIGHT. DB
Special weather statement, May 23, 1:00 PM CDT, 5 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241200- HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME OF ISSUANCE NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SAT MAY 23 1998 ...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON OR TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR THIS EVENING WITH THE GREATEST RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON TO MOBERLY. THE PRIMARY THREAT IS VERY LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A THREAT OF ISOLATED TORNADOES LATE THIS AFTERNOON OR THIS EVENING ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO MOBERLY. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS AND PREPARE FOR POSSIBLE ACTIVATION. DISCUSSION: A LOW PRESSURE SYSTEM WAS LOCATED NEAR TOPEKA WITH A STATIONARY FRONT STRETCHING FROM KANSAS CITY EAST TO COLUMBIA. A VERY UNSTABLE AIR MASS REMAINED IN PLACE ACROSS THE AREA...ESPECIALLY ALONG AND SOUTH OF THE STATIONARY BOUNDARY. WITH EXTREME INSTABILITY ...VERY LARGE HAIL IS POSSIBLE. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS WIND PROFILES ARE MARGINALLY FAVORABLE. THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT EXTENDING SOUTHWEST INTO OKLAHOMA WILL MOVE SLOWLY EAST INTO CENTRAL MISSOURI TONIGHT...DIMINISHING THE THREAT OF THUNDERSTORMS ESPECIALLY AFTER MIDNIGHT. DB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:00 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 30 min |
| May 23, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Chariton | 67 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.